Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 21, NWS Wichita, KS

April 21, 1999Marion County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 21, 1999, 5:49 PM CDT for Marion County, Kansas. It was in force for 61 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 21, 1999, 5:49 PM CDT (22:49 UTC)
Expired
Apr 21, 1999, 6:50 PM CDT
In force
61 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Marion County, KS

The radar

The Wichita radar (KICT), 84 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 6:05 PM CDTHail 0.88Florence, KS
Apr 21, 6:16 PM CDTHail 0.88Peabody, KS
Apr 21, 6:30 PM CDTHail 1.75Florence, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1999-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 509 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1999-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
509 J/kg
Mixed-layer CIN
-360 J/kg
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KICT 212250 RRA
SVRICT
KSC115-212345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
549 PM CDT WED APR 21 1999

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 650 PM CDT

* AT 549 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A   
SEVERE THUNDERSTORM 4 MILES NORTH OF PEABODY...OR ABOUT 30 MILES 
NORTHWEST OF EL DORADO...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LINCOLNVILLE
  MARION
  FLORENCE
  PEABODY

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 55 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DEADLY LIGHTNING... 
AND VERY HEAVY RAIN.

CHANCE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 5:47 PM CDT, 2 minutes earlier.

Area forecast discussion, Apr 21, 5:47 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
445 PM CDT WED APR 21 1999

TNGT:
WE BROKE THE CAP, WITH A LINE OF SCATTERED TS DVLPG FROM SW CORNER
OF SUMNER CO NNE TO NE HARbVEY COUNTY 5 MILES NE OF KEWK. REPORT OF
1/2 INCH HAIL WAS REPORTED AT CALDWELL IN EXTREME SW SUMNER CO AT
430 PM. HAVE THEREFORE REVERSED FIELDS & EMPLOYED "POSSIBLY SEVERE"
WORDING WITH EMPHASIS ON HAIL FOR SC & SE SXNS.
ES

In the hours before

Special weather statement, Apr 21, 11:49 AM CDT, 6 hours before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-221100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1149 AM CDT WED APR 21 1999

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL
KANSAS...

BARTON    BUTLER     COWLEY    ELLSWORTH   HARPER      HARVEY
KINGMAN   LINCOLN    LYONS     MARION      MCPHERSON   RENO
RUSSELL   SALINE     SEDGWICK  SUMNER

AND IN SOUTHEAST KANSAS...

ALLEN   CHAUTAUQUA   ELK       GREENWOOD   LABETTE     MONTGOMERY
NEOSHO  WILSON       WOODSON

SYNOPSIS:
AN AREA OF LOW PRESSURE OVER NORTH CENTRAL KANSAS NEAR THE NEBRASKA
BORDER WILL REMAIN IN THIS AREA TODAY INTO TONIGHT. AT THE SAME
TIME...AN UPPER LEVEL DISTURBANCE WILL BEGIN TO MOVE OUT OF THE
ROCKIES. THE COMBINATION OF THESE SYSTEMS WILL ALLOW WARM MOIST
AIR TO FLOW OVER CENTRAL AND SOUTHEAST KANSAS...BRINGING A CHANCE
FOR SHOWERS AND THUNDERSTORMS. THE THUNDERSTORM ACTIVITY IS EXPECTED
TO BEGIN LATE THIS AFTERNOON AND BECOME MORE NUMEROUS THROUGH THE
OVERNIGHT HOURS. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL...
DAMAGING WIND AND POSSIBLY A FEW TORNADOES. THERE IS ALSO THE
POSSIBLITLY FOR HEAVY RAIN ACROSS MAINLY SOUTH CENTRAL AND
SOUTHEAST KANSAS OVERNIGHT. BE PREPARED FOR LOCALIZED FLOODING.

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING...
HOWEVER IT IS MORE LIKELY TOWARD MIDNIGHT AND THROUGH THE OVERNIGHT
HOURS.

RUNYAN
Special weather statement, Apr 21, 11:49 AM CDT, 6 hours before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-221100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1149 AM CDT WED APR 21 1999

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL
KANSAS...

BARTON    BUTLER     COWLEY    ELLSWORTH   HARPER      HARVEY
KINGMAN   LINCOLN    LYONS     MARION      MCPHERSON   RENO
RUSSELL   SALINE     SEDGWICK  SUMNER

AND IN SOUTHEAST KANSAS...

ALLEN   CHAUTAUQUA   ELK       GREENWOOD   LABETTE     MONTGOMERY
NEOSHO  WILSON       WOODSON

SYNOPSIS:
AN AREA OF LOW PRESSURE OVER NORTH CENTRAL KANSAS NEAR THE NEBRASKA
BORDER WILL REMAIN IN THIS AREA TODAY INTO TONIGHT. AT THE SAME
TIME...AN UPPER LEVEL DISTURBANCE WILL BEGIN TO MOVE OUT OF THE
ROCKIES. THE COMBINATION OF THESE SYSTEMS WILL ALLOW WARM MOIST
AIR TO FLOW OVER CENTRAL AND SOUTHEAST KANSAS...BRINGING A CHANCE
FOR SHOWERS AND THUNDERSTORMS. THE THUNDERSTORM ACTIVITY IS EXPECTED
TO BEGIN LATE THIS AFTERNOON AND BECOME MORE NUMEROUS THROUGH THE
OVERNIGHT HOURS. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL...
DAMAGING WIND AND POSSIBLY A FEW TORNADOES. THERE IS ALSO THE
POSSIBLITLY FOR HEAVY RAIN ACROSS MAINLY SOUTH CENTRAL AND
SOUTHEAST KANSAS OVERNIGHT. BE PREPARED FOR LOCALIZED FLOODING.

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING...
HOWEVER IT IS MORE LIKELY TOWARD MIDNIGHT AND THROUGH THE OVERNIGHT
HOURS.

RUNYAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 6:50 PM CDTSevere Thunderstorm WarningICTMarion30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.